Alert archive / North Dakota / Wind Advisories in 2014

Wind Advisory 20, NWS Bismarck, ND

June 28, 20148 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Jun 28, 2014, 3:53 PM CDT for 8 counties in North Dakota. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jun 28, 2014, 3:53 PM CDT (20:53 UTC)
Expired
Jun 28, 2014, 9:00 PM CDT
In force
5 hr
Issued by
NWS Bismarck, ND

Counties Dickey County, ND, Foster County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Stutsman County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 122 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2014-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 456 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2014-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
456 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

260 
WWUS73 KBIS 282053
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
353 PM CDT SAT JUN 28 2014

...GUSTY SOUTHERLY WINDS EXPECTED THROUGH THIS EVENING FOR THE JAMES
RIVER VALLEY...

.A DEVELOPING LOW PRESSURE SYSTEM OVER SOUTHWEST MANITOBA IS
CAUSING STRONG SOUTHERLY WINDS THROUGH THE JAMES RIVER VALLEY THIS
SATURDAY AFTERNOON. WINDS OF 30 TO NEAR 50 MPH CAN BE EXPECTED AT
PLACES LIKE JAMESTOWN...OAKES...WISHEK...STEELE...HARVEY AND
CARRINGTON. THE GUSTY WINDS WILL DIMINISH SLOWLY THIS EVENING.
TRAVEL WILL BE DIFFICULT ESPECIALLY FOR HIGH PROFILE VEHICLES.
WORKING OUTDOORS IN ELEVATED LOCATIONS SUCH AS TOWERS OR ROOFTOPS 
WILL BE HAZARDOUS. 

NDZ023-025-036-037-047-048-050-051-290200-
/O.NEW.KBIS.WI.Y.0020.140628T2053Z-140629T0200Z/
WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...HARVEY...CARRINGTON...STEELE...
JAMESTOWN...NAPOLEON...EDGELEY...ASHLEY...OAKES
353 PM CDT SAT JUN 28 2014

...WIND ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM CDT THIS EVENING. 

* TIMING...THROUGH 9 PM SATURDAY EVENING

* WINDS...30 TO 50 MPH. 

* IMPACTS...TRAVEL WILL BE DIFFICULT ESPECIALLY FOR HIGH PROFILE
  VEHICLES. WORKING ON ELEVATION LOCATIONS WILL BE HAZARDOUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 40 MPH...AND
OR GUSTS UNDER 58 MPH...ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
WAA
1 follow-up statement
930 
WWUS73 KBIS 290228
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
928 PM CDT SAT JUN 28 2014

...WIND ADVISORY ALLOWED TO EXPIRE...

.WINDS HAVE SUBSIDED OVER THE ADVISORY AREA...THUS THE WIND
ADVISORY HAS BEEN ALLOWED TO EXPIRE.

NDZ023-025-036-037-047-048-050-051-290330-
/O.EXP.KBIS.WI.Y.0020.000000T0000Z-140629T0200Z/
WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...HARVEY...CARRINGTON...STEELE...
JAMESTOWN...NAPOLEON...EDGELEY...ASHLEY...OAKES
928 PM CDT SAT JUN 28 2014

...WIND ADVISORY HAS EXPIRED...

WINDS HAVE SUBSIDED OVER THE ADVISORY AREA...THUS THE WIND
ADVISORY HAS BEEN ALLOWED TO EXPIRE.

$$
TWH

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Jun 28, 2:50 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 28, 2:50 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT SAT JUN 28 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 250 PM CDT SAT JUN 28 2014

THE HEAVY RAIN THREAT WILL CONTINUE OVER CENTRAL NORTH DAKOTA
THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS. WILL MAINTAIN
THE CURRENT FLASH FLOOD WATCH IN EFFECT UNTIL 00Z AS A RESULT.

SURFACE LOW IS BEGINNING TO TIGHTEN UP AND LIFT NORTH ACROSS
CENTRAL NORTH DAKOTA THIS AFTERNOON. THIS HAS LED TO INCREASING
WIND SPEED AND PERSISTENT LIGHT TO MODERATE RAINFALL ROTATING
SOUTH ACROSS CENTRAL NORTH DAKOTA. THE LATEST HRRR CONTINUES TO
PROG THE LOW TO CONTINUE TO LIFT NORTH INTO CANADA TONIGHT...WITH
PRECIPITATION CHANCES TAPERING OFF FROM SOUTH TO NORTH THIS
EVENING. THINK THE FLOODING THREAT SHOULD END ACROSS THE REGION BY
LATE EVENING.

FOCUS THEN SHIFTS TO THE WINDS ON SUNDAY. THE AFOREMENTIONED LOW
IS PROGGED TO DEEPEN AS IT STALLS OVER LAKE MANITOBA. THIS WILL
TIGHTEN THE GRADIENT FLOW OVER NORTH DAKOTA SUNDAY...LEADING TO
WINDY CONDITIONS DEVELOPING AREAWIDE BY MID-MORNING AND CONTINUING
THROUGH THE AFTERNOON. THE WINDIEST AREAS WILL LIKELY BE IN THE
HIGHER TERRAIN OF SOUTHWESTERN NORTH DAKOTA. HOWEVER...WILL LET
LATER SHIFTS DECIDE ON WHERE AND FOR HOW LONG TO PUT OUT A WIND
ADVISORY (IF WARRANTED) FOR SUNDAY.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 250 PM CDT SAT JUN 28 2014

CYCLONIC FLOW ALOFT WILL CONTINUE OVER NORTH DAKOTA THROUGH
MONDAY...GENERATING A CHANCE OF SCATTERED TO ISOLATED
THUNDERSHOWERS. IN ADDITION...WITH THE SLOWER PROGRESSION OF THE
UPPER LOW IN EXITING THE REGION...A STRONGER SURFACE LOW BENEATH
THE UPPER LOW WILL RESULT IN A STRONG PRESSURE GRADIENT...WILL
BRING GUSTY WEST TO NORTHWEST WINDS MONDAY.

A RIDGE IN THE UPPER LEVEL PATTERN BUILDS OVER THE ROCKIES AND
BEGINS TO PUSH INTO THE DAKOTAS BY TUESDAY
NIGHT/WEDNESDAY...BRINGING SURFACE HIGH PRESSURE AND LITTLE TO NO
CHANCE OF RAIN FOR WEDNESDAY AND THURSDAY.

THE RIDGE FLATTENS BY FRIDAY AND CHANCES OF THUNDERSTORMS RETURN
WITH FAST-MOVING DISTURBANCES IN THE UPPER FLOW THROUGH SATURDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 102 PM CDT SAT JUN 28 2014

MVFR/IFR CONDITIONS IN LIGHT TO MODERATE RAIN SHOWERS WILL
CONTINUE OVER KBIS-KMOT-KJMS THROUGH THE AFTERNOON HOURS.
PRECIPITATION WILL BEGIN TO TAPER OFF FROM SOUTH TO NORTH THIS
EVENING AND OVERNIGHT LEADING TO VFR CONDITIONS DEVELOPING FROM
SOUTH TO NORTH. WESTERLY WIND GUSTS UP TO 30 KNOTS WILL DEVELOP
OVER WESTERN AND CENTRAL NORTH DAKOTA SUNDAY MORNING...WITH WINDY
CONDITIONS CONTINUING THROUGH THE SUNDAY AFTERNOON.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR
NDZ003>005-011>013-018>023-025-033>037-041-042-044>048-050-051.

&&

SHORT TERM...TM
LONG TERM...TM
AVIATION...TM
Hazardous weather outlook, Jun 28, 2:56 PM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
256 PM CDT SAT JUN 28 2014

NDZ003>005-011>013-018>023-025-033>037-041-042-044>048-050-051-
292000-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-DUNN-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-HETTINGER-GRANT-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
256 PM CDT SAT JUN 28 2014 /156 PM MDT SAT JUN 28 2014/

...FLASH FLOOD WATCH IN EFFECT THROUGH EARLY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FLASH FLOOD WATCH CONTINUES THROUGH EARLY THIS EVENING. EXPECT
WIDESPREAD RAIN SHOWERS AND SCATTERED THUNDERSTORMS TO GRADUALLY
TAPER OFF THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST ACROSS THE US
HIGHWAY 2 CORRIDOR ON SUNDAY. WIDESPREAD RAIN SHOWERS WITH
EMBEDDED THUNDERSTORMS ARE EXPECTED AREA WIDE ON MONDAY...WITH A
SLIGHT CHANCE OF THUNDERSTORMS TUESDAY. THE CHANCE OF
THUNDERSTORMS RETURNS THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS AND FLOODING TO
THE NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582...OR ON
SOCIAL MEDIA.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ001-002-009-010-017-031-032-040-043-292000-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-GOLDEN VALLEY-BILLINGS-
SLOPE-BOWMAN-
256 PM CDT SAT JUN 28 2014 /156 PM MDT SAT JUN 28 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED LATER THIS
AFTERNOON. HOWEVER...NO SEVERE WEATHER IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST ACROSS THE US
HIGHWAY 2 CORRIDOR ON SUNDAY. WIDESPREAD RAIN SHOWERS WITH
EMBEDDED THUNDERSTORMS ARE EXPECTED AREA WIDE ON MONDAY...WITH A
SLIGHT CHANCE OF THUNDERSTORMS TUESDAY. THE CHANCE OF
THUNDERSTORMS RETURNS THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

TM

In the hours before

Local storm report, Jun 28, 11:40 AM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1140 AM CDT SAT JUN 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 AM     HEAVY RAIN       12 E WILTON             47.16N 100.53W
06/28/2014  M1.75 INCH       BURLEIGH           ND   PUBLIC

            STORM TOTAL. RAINING STEADILY FOR THE LAST 3 HOURS.
            JUST STARTED DRIZZLING. REPORT RELAYED VIA SOCIAL MEDIA.

&&

TM
Local storm report, Jun 28, 11:58 AM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1158 AM CDT SAT JUN 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HEAVY RAIN       7 SW LEFOR              46.61N 102.66W
06/28/2014  E2.00 INCH       HETTINGER          ND   PUBLIC

            STORM TOTAL SINCE 9 PM LAST NIGHT. REPORT RELAYED VIA
            SOCIAL MEDIA.

&&

TM
Local storm report, Jun 28, 12:00 PM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1200 PM CDT SAT JUN 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 AM     HEAVY RAIN       9 S RICHARDTON          46.75N 102.31W
06/28/2014  M3.10 INCH       STARK              ND   PUBLIC

            STORM TOTAL. REPORT RELAYED VIA SOCIAL MEDIA.

&&

TM
Local storm report, Jun 28, 1:08 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
108 PM CDT SAT JUN 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HEAVY RAIN       3 N HANNOVER            47.15N 101.43W
06/28/2014  M2.25 INCH       OLIVER             ND   PUBLIC

            STORM TOTAL. REPORT RELAYED VIA SOCIAL MEDIA.

&&

TM
Local storm report, Jun 28, 2:19 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
219 PM CDT SAT JUN 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     HEAVY RAIN       2 S MINOT               48.20N 101.30W
06/28/2014  M1.57 INCH       WARD               ND   PUBLIC

            STORM TOTAL SINCE 8 AM CDT. REPORT RELAYED VIA SOCIAL
            MEDIA.

&&

TM
Local storm report, Jun 28, 2:50 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT SAT JUN 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     HEAVY RAIN       MINOT                   48.23N 101.30W
06/28/2014  M1.88 INCH       WARD               ND   CO-OP OBSERVER

            STORM TOTAL SINCE 6 AM

&&

HAMILTON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:09 PM CDTSpecial Weather StatementBISAdams, Hettinger21 min
Jun 27, 7:32 PM CDTSpecial Weather StatementBISAdams, Hettinger28 min
Jun 27, 7:43 PM CDTAreal Flood AdvisoryBISAdams, Hettinger18 hr
Jun 27, 8:00 PM CDTSpecial Weather StatementBISAdams, Hettinger30 min
Jun 27, 8:36 PM CDTSpecial Weather StatementBISHettinger24 min
Jun 27, 8:49 PM CDTSpecial Weather StatementBISMorton26 min
Jun 27, 9:16 PM CDTAreal Flood AdvisoryBISGrant, Sioux6 hr
Jun 27, 9:20 PM CDTSpecial Weather StatementBISGrant, Oliver40 min
Jun 27, 10:04 PM CDTSpecial Weather StatementBISGrant, Morton, Oliver41 min
Jun 27, 10:06 PM CDTAreal Flood AdvisoryBISMorton6 hr
Jun 27, 10:44 PM CDTAreal Flood AdvisoryBISMorton, Stark15 hr
Jun 28, 5:42 AM CDTAreal Flood AdvisoryBISDunn, McKenzie, Mountrail15 hr
Jun 28, 6:53 AM CDTAreal Flood AdvisoryBISDunn, McKenzie, Mercer, Stark9 hr
Jun 28, 8:26 AM CDTAreal Flood AdvisoryBISGrant, Morton, Sioux12 hr
Jun 28, 10:12 AM CDTAreal Flood AdvisoryBISDunn, Grant, McLean, Mercer, Morton, Mountrail and 3 more11 hr
Jun 28, 11:21 AM CDTAreal Flood AdvisoryBISBottineau, Burke, Mountrail, Renville, Ward10 hr
Jun 28, 1:15 PM CDTAreal Flood AdvisoryBISBurleigh, McLean6 hr

Nearby

Wind Advisories in North Dakota, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.